Texas, 2014

Astronomical Low Tide in Texas, January 5 to 6, 2014

January 5 to 6, 2014 · NWS LCH · 1 event in 1 county or zone

A strong cold front with blustery north winds passed through the region during the 5th pushing tides below normal.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front with blustery north winds passed through the region during the 5th pushing tides below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 5, 10:55 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 5, 10:55 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1055 PM CST SUN JAN 5 2014

.DISCUSSION...
06Z TAF ISSUANCE.

&&

.AVIATION...
MID/HIGH LEVEL CIRRUS STREAMING OVERHEAD FROM THE WSW. AREA OF
LOWER CEILINGS ACROSS N LA ADVECTING S THIS EVENING...MOVING
ACROSS AEX WITH CEILINGS ~3000FT POSSIBLE FOR THE NEXT FEW HOURS.
OTHERWISE...VFR EXPECTED THRU PERIOD. N WINDS ~18-20 KTS WITH
GUSTS TO 25-28 KTS THIS EVENING AND OVERNIGHT AT ALL SITES. EXPECT
N WINDS TO REMAIN SUSTAINED 16-18 KTS WITH GUSTS 23-25 FOR THE
REMAINDER OF MONDAY MORNING INTO THE EARLY AFTERNOON HOURS. BY
00-03Z TUE...WINDS WILL MARKEDLY DECREASE AS THE HIGH SETTLES
OVERHEAD.

DML

&&

.PREV DISCUSSION... /ISSUED 925 PM CST SUN JAN 5 2014/

..ARCTIC AIRMASS HAS ARRIVED AND WILL PERSIST FOR THE NEXT COUPLE
OF DAYS...

UPDATE...
ADJUSTED TEMPERATURE/APPARENT TEMPERATURE/WIND GRIDS BASED ON
LATEST OBSERVATIONS AND SHORT TERM GUIDANCE. ADJUSTMENTS DO NOT
SIGNIFICANTLY CHANGE ONGOING FORECAST OR HAZARDS...EXCEPT TO
UPGRADE SABINE LAKE AND CALCASIEU LAKE TO SMALL CRAFT ADVISORY FOR
THE REMAINDER OF THE NIGHT.

DISCUSSION...
THE INVASION OF ARCTIC AIR INTO THE FORECAST AREA IS HERE AND WILL
CONTINUE OVER THE NEXT COUPLE OF DAYS AS 1048 MB HIGH PRESSURE OVER
THE NORTHERN PLAINS WILL SLIDE DOWN THE NORTH AMERICAN CONTINENT
AND INTO THE REGION. THIS AIRMASS WILL LIKELY BE THE COLDEST THE
FORECAST AREA HAS SEEN IN YEARS IF NOT A DECADE OR TWO. EXPOSURE TO
THE COLD COULD BRING HARM TO THE 4 PS...PEOPLE...PETS...PLANTS AND
PIPES.

AIR TEMPERATURES AS OF 06/03Z ARE NEAR FREEZING IN THE NORTHERN
ZONES AND IN THE UPPER 30S SOUTH. THE STRONG PRESSURE GRADIENT IS
ALLOWING FOR BLUSTERY NORTH WINDS MAKING FOR WIND CHILLS OR THE
APPARENT TEMPERATURE IN THE LOW TO MID 20S NORTH TO UPPER 20S TO
LOWER 30S SOUTH. WITH THE BLUSTERY WINDS STAYING UP OVERNIGHT AND
CONTINUING TO BRING IN THE POLAR AIR MASS...BOTH AIR TEMPERATURES
AND WIND CHILLS WILL ONLY CONTINUE TO FALL. HARD FREEZE CONDITIONS
WITH AIR TEMPERATURES IN THE MID 20S AND LOWER...LOOK LIKE A GOOD
BET FOR JUST ABOUT THE ENTIRE FORECAST AREA. MEANWHILE...WIND
CHILLS LATE TONIGHT AND EARLY MONDAY MORNING...WILL BE IN THE
TEENS...WITH SOME SINGLE DIGITS POSSIBLE IN THE COLDER LOCATIONS
OF INTERIOR SOUTHEAST TEXAS AND CENTRAL LOUISIANA. LOCAL WIND
CHILL ADVISORY CRITERIA IS FOR READINGS LOWER THAN 13F AND THIS SHOULD
OCCUR IN WIDESPREAD LOCATIONS NORTH OF I-10 AND SPOTTY LOCATIONS
ALONG AND SOUTH OF I-10.

WITH THESE UNCHARACTERISTICALLY LOW WIND CHILLS...PRECAUTIONS SHOULD BE MADE
FOR INDIVIDUALS WHO HAVE TO BE OUT LATE TONIGHT AND EARLY MONDAY
MORNING...ESPECIALLY FOR KIDS OFF TO SCHOOL. WEAR SEVERAL LAYERS
OF LOOSE FITTING CLOTHING RATHER THAN ONE LAYER OF HEAVY CLOTHING.
WEAR A HAT. MOST HEAT IS LOST THROUGH THE HEAD SO WEARING A HAT
WILL PREVENT LOSS OF BODY HEAT. ALSO...WEAR GLOVES OR
MITTENS...AND A SCARF.

RUA

CLIMATE...
LOOKS LIKE BEST CHANCE FOR BROKEN TEMPERATURE RECORDS
WILL BE FOR LOWS TUESDAY MORNING.

TEMPERATURE RECORDS FOR MONDAY AND TUESDAY

MON 1/6 LOW MIN   LOW MAX

AEX     15/1924   36/1924
BPT     21/1972   37/1971
LCH     19/1924   34/1902
LFT     18/1924   35/1924
ARA     17/1970   38/1972

TUE 1/7

AEX     18/1970   35/1970
BPT     17/1918   36/1971
LCH     19/1924   36/1971
LFT     17/1924   36/1971
ARA     19/1970   39/1996

PREV DISCUSSION... /ISSUED 528 PM CST SUN JAN 5 2014/

DISCUSSION...
00Z TAF ISSUANCE.

AVIATION...
CLEARING SKIES AT AEX/BPT/LCH/LFT...AND ARA WITHIN THE NEXT COUPLE
OF HOURS...THUS VFR EXPECTED THRU PERIOD. MAINLY A WIND FORECAST.
THUS...KEPT NNW WINDS ~18-20 KTS WITH GUSTS TO 25-28 KTS THIS
EVENING AT ALL SITES. EXPECT WINDS TO VEER SLIGHTLY TOWARDS THE
NORTH BY 06Z...BUT OTHERWISE REMAIN NEARLY THE SAME VALUES
OVERNIGHT INTO MON MORNING AS CAA BEHIND THE VERY COLD ARCTIC HIGH
CONTINUES.

DML

PREV DISCUSSION... /ISSUED 333 PM CST SUN JAN 5 2014/

DISCUSSION...ARCTIC AIRMASS IS ENTERING WESTERN LOUISIANA AND WILL
CONTINUE TO SWEEP ACROSS THE REGION OVER THE NEXT SEVERAL HOURS.
THERE MAY BE SOME RA-/RW- ACTIVITY OVER THE FAR EASTERN PARTS OF THE
FORECAST AREA THIS EVENING...BUT OVERALL RAIN SHOULD END BY EARLY
EVENING.

TEMPERATURES ARE GOING TO FALL WELL INTO THE 30S BY LATE THIS
EVENING AND BELIEVE THAT CURRENT MIN TEMP FORECASTS AND HARD FREEZE
WARNINGS LOOK GOOD.  HAVE DECIDED TO INCLUDE A WIND CHILL ADVISORY
FOR THE ENTIRE AREA LATE TONIGHT THROUGH MID MORNING MONDAY.
FORECAST MIN WIND CHILL TEMPERATURES ARE 13 OR BELOW OVER ALL BUT
IMMEDIATE COASTAL AREAS.

MONDAY NIGHT WILL BE EVEN COLDER AS VERY DRY AIR AND GOOD RADIATIVE
COOLING CONDITIONS SHOULD ALLOW THE TEMPERATURES TO FALL INTO THE
TEENS EVEN ALONG I10 CORRIDOR.

WHILE FREEZING TEMPERATURES ARE LIKELY OVER A LARGE PART OF THE
FORECAST AREA ON WEDNESDAY MORNING...TEMPERATURES SHOULD BEGIN TO
RECOVER WITH HIGHS REACHING INTO THE 50S.  MILDER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WEEK AS LOW PRESSURE ORGANIZES
OVER EASTERN COLORADO AND WEST TEXAS.  WILL HAVE SMALL CHANCE POPS
LATE IN THE WEEK AS ENOUGH MOISTURE MAY INTERACT WITH SHORT WAVE
ENERGY TO PRODUCE A FEW SHOWERS.  THERE WILL BE A BETTER CHANCE FOR
THUNDERSTORMS TOWARDS THE WEEKEND AS UPPER TROUGH APPROACHES AND MORE
FAVORABLE INSTABILITY ENTERS THE REGION.

MARINE...NO UPDATES PLANNED FOR CURRENT MARINE FORECAST OTHER
THAN TO EXTEND SCA OFFSHORE MONDAY NIGHT. STRONG OFFSHORE FLOW WILL
BE ENTERING THE GULF WATERS LATE THIS AFTERNOON. WITH COLD AIR
ADVECTION MAXIMIZED OVERNIGHT AND MONDAY MORNING...WINDS TO GALE
FORCE ARE LIKELY. ALSO LOW WATER ADVISORIES CONTINUE WITH LOWEST
WATER LIKELY JUST AFTER MIDNIGHT WITH LOW TIDE. IMPROVING
CONDITIONS ARE EXPECTED TUESDAY WITH RETURN FLOW DEVELOPING
TUESDAY NIGHT. INCREASING GRADIENT IS FORECAST FOR WEDNESDAY AND
SCA CRITERIA COULD BE REACHED ESPECIALLY OVER WESTERN NEARSHORE
AND OFFSHORE ZONES. GRADIENT SHOULD WEAKEN BY THURSDAY BUT WILL
LIKELY STRENGTHEN AGAIN WITH APPROACH OF UPPER LEVEL TROUGH ON
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  26  41  17  46  31 /   0   0   0   0   0
KBPT  26  40  18  45  35 /   0   0   0   0   0
KAEX  22  38  15  42  26 /   0   0   0   0   0
KLFT  25  38  17  41  27 /   0   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING FROM 2 AM TO 10 AM CST MONDAY FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

     HARD FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR THE FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...
     BEAUREGARD...CALCASIEU...EAST CAMERON...EVANGELINE...
     IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...
     RAPIDES...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION...VERNON...WEST CAMERON.

     WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     ACADIA...CALCASIEU...EAST CAMERON...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...VERMILION...WEST CAMERON.

     WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

TX...HARD FREEZE WARNING FROM 2 AM TO 10 AM CST MONDAY FOR THE
     FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...
     NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN
     NEWTON...TYLER.

     HARD FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR THE FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN
     JASPER...NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...
     SOUTHERN NEWTON...TYLER.

     WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     JEFFERSON...ORANGE.

     WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY FROM NOON MONDAY TO 6 AM CST TUESDAY FOR
     THE FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     GALE WARNING UNTIL NOON CST MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM...WATERS FROM INTRACOASTAL
     CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON
     LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...SABINE LAKE.

     SMALL CRAFT EXERCISE CAUTION FROM 6 AM CST MONDAY THROUGH MONDAY
     AFTERNOON FOR THE FOLLOWING ZONES: CALCASIEU LAKE...SABINE
     LAKE.

     SMALL CRAFT ADVISORY FROM NOON TO 6 PM CST MONDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: VERMILION BAY.

&&
Hazardous weather outlook, Jan 5, 6:16 AM CST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
616 AM CST SUN JAN 5 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
061230-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
616 AM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA TODAY.
A CHANCE FOR SHOWERS WILL ACCOMPANY THE FRONT...WITH FRIGID ARCTIC
AIR FOLLOWING. A HARD FREEZE WARNING IS IN EFFECT FOR MONDAY
MORNING. TEMPERATURES ARE EXPECTED TO PLUMMET TO NEAR 20 FROM
CENTRAL LOUISIANA INTO INTERIOR SOUTHEAST TEXAS...AND INTO THE LOW
TO MID 20S FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DESPITE SUNNY SKIES...TEMPERATURES WILL STRUGGLE TO REACH THE MID
30S TO AROUND 40 FOR AFTERNOON HIGHS MONDAY. TEMPERATURES WILL
THEN AGAIN PLUMMET WITH EVEN COLDER TEMPERATURES ON TAP FOR
TUESDAY MORNING RANGING FROM THE UPPER TEENS TO LOWER 20S. ANOTHER
HARD FREEZE WARNING WILL BE REQUIRED DURING THIS TIME-FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-061230-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
616 AM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL ADVANCE ACROSS THE NORTHWEST GULF TODAY.
A CHANCE FOR SHOWERS WILL ACCOMPANY THE FRONT...AND IN ITS WAKE A
STRONG OFFSHORE FLOW AS COLD ARCTIC AIR DROPS SOUTH INTO THE
REGION. A GALE WARNING IS IN EFFECT FOR TONIGHT AND MONDAY MORNING
FOR THE NEAR COASTAL WATERS...PRECEDED AND FOLLOWED BY A SMALL
CRAFT ADVISORY. ADDITIONALLY...A LOW WATER ADVISORY WILL BE IN
EFFECT TONIGHT AS THIS STRONG NORTHERLY FLOW LOWERS ASTRONOMICAL
TIDES ON INLAND WATERWAYS BY NEAR TWO FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL REMAIN STRONG PARTICULARLY THROUGH MONDAY MORNING
BEFORE SLOWLY WEAKENING AS THE CENTER OF COLD HIGH PRESSURE
APPROACHES THE REGION. AN OFFSHORE FLOW WILL CONTINUE THROUGH
TUESDAY...TRANSITIONING TO SOUTHERLY WEDNESDAY AHEAD OF ANOTHER
FRONTAL PASSAGE EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

Event by event

1 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
January 5, 11:30 PM CST to January 6, 2:30 PM CST
Where
Jefferson forecast zone
Reported by
River/Stream Gage

A strong cold front moved through during the 5th with north winds driving the tide levels below normal. The tide gage at Sabine Pass reported water levels falling below one foot below mllw during the late evening and into the following afternoon during the 6th. The tide fell to -1.46 feet at 2:17 AM CST.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495367.